Maryland, 2021Damaging Wind in Maryland, June 8, 2021
June 8, 2021 · NWS LWX · 1 event in 1 county or zone
An isolated thunderstorm caused tree damage just east of DC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm caused tree damage just east of DC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 2:39 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 8, 2:39 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
339 PM EDT Tue Jun 8 2021
.SYNOPSIS...
High pressure will remain off the eastern seaboard through
Wednesday, leading to continued chances for showers and
thunderstorms. A front will drop southward into our region
Thursday, and remain stalled nearby through the early parts of
this weekend. Another front may impact our region early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A large scale upper level ridge axis remains overhead, with a
slow moving cutoff upper disturbance situated off to our west
over the Mississippi/Ohio River Valleys. At the surface, a
Bermuda high remains in control offshore. After days of deep
southerly flow, a very warm and moist airmass is in place.
Temperatures have climbed up into the upper 80s to near 90 as
cloud cover thinned. In response to the buildup in instability,
storms have formed primarily in the vicinity of a surface trough
across northeast MD to near DC. Attempts at storms have been
made over the higher terrain to the west as well, but most
showers have been short lived in the absence of a focused
boundary or large scale ascent. Additional storms are also in
the process of forming across central Virginia and the central
Shenadoah Valley. Hi-res guidance has hinted that these storms
may have a better chance of persisting, and should eventually
impact the Virginia Piedmont to potentially southern MD by this
evening.
Dewpoints have risen into the low-mid 70s from DC northeastward
to northeastern MD, and as a result, the strongest instability
is also present there (around 2000-2500 J/kg). Flow and
resultant wind shear are both relatively weak, so there isn't
expected to be much organization of the storms. With a moist
environment through the depth of the atmosphere, potential for
acceleration of downdrafts and resultant instances of pulse
severe winds looks to be low as well.
An instance or two of flash flooding can't be ruled out across
northeastern MD, as storms within the pressure trough will be
slow moving and capable of producing very heavy rainfall rates
with precipitable water values over that area in excess of two
inches. Activity should gradually wind down this evening, but a
stray shower or two can't be ruled out overnight, especially
across western portions of the forecast area.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A similar pattern at mid-upper levels will persist through
tomorrow. Model guidance hints that a weak disturbance may drop
down from the north in response to a much larger trough dropping
across southern Canada and northern Maine. This may help to
focus activity slightly more compared to today. At peak
heating, forcing from this subtle mid-level feature will be
situated across southern and central portions of the forecast
area (I-66 southward), and CAMS are in relatively good agreement
that the highest concentration of storms tomorrow afternoon
will reside down there. However, afternoon storms can't be
ruled out anywhere across the area. With potentially a bit
higher coverage, and the moisture rich environment still in
place (PW values near or just under 2 inches), localized flash
flooding may be a threat again. However, flash flood guidance is
substantially higher across the Virginia Piedmont, so that
could be a limiting factor.
Heights will continue to fall across the northeastern US on
Thursday, which will drive a backdoor cold front into our area.
The presence of this slow moving frontal boundary, weak flow
aloft, high precipitable water values, and forcing for ascent
attendant to a disturbance approaching from the west suggest
that flash flooding could be a potentially more significant
issue on Thursday. However, it's far too early to pinpoint a
specific area or time. The flash flood threat may continue into
Thursday night as the front remain situated nearby.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
For the end of the workweek, a stalled frontal boundary will be just
to our south. This will leave us fairly saturated but on the cool
side of the boundary, limiting convective potential for the time
being. Central VA and the Potomac Highlands look to be the main
areas of interest for significant rainfall chances with flooding
being the main concern with an already saturated surface from
proceeding rainfall events in the previous days. Conditions should
be drier the further north in our CWA you go.
For the start of the weekend, the stalled boundary will finally
begin to push further south of the area. A coastal low may form off
the coast of NC but should not pose a threat to the area as it
pushes out to sea. We'll see a drier period for the weekend before a
front pushes towards the area later Sunday. Will include increasing
PoPs starting from the NW towards the SE. Latest guidance slows the
progression of the cold front to early Monday, so will keep PoPs in
for the morning rush hour before starting to clear out by lunch
time.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected through tomorrow,
although brief restrictions may be possible during the afternoon
both today and tomorrow in association with thunderstorms. Today
it looks like BWI and MTN will stand the greatest chance for
restrictions, with the potential for a storm to impact CHO later
this afternoon into this evening as well. Sub-VFR ceilings and
additional storms may be possible as a front drops southward
into our area on Thursday.
Sub-VFR conditions expected Friday as a large area of low pressure
to our east along with a stalled front boundary to our south socks
the area in a moist airmass. We'll see conditions improve to VFR by
Saturday as the frontal boundary moves further south.
&&
.MARINE...
Winds will remain below SCA levels through Thursday, with light
southerly winds turning westerly tomorrow, and then easterly on
Thursday as a front drops southward over the waters. SMWs may be
needed each afternoon in association with any stronger
thunderstorms.
SMWs possible Friday with any convective elements over the waters.
On Saturday, SCAs possible with the prorogation of low pressure
system to our east.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...JMG/KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE...KJP/ADM
Hazardous weather outlook, Jun 8, 2:37 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
337 PM EDT Tue Jun 8 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-091945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
337 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of flooding or flash flooding are possible
through this evening, particularly over northeastern Maryland.
Special Marine Warnings may be required mainly over the upper
Chesapeake Bay.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated instances of flooding and flash flooding due to heavy
rainfall are possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed through this evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-091945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
337 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated instances of flooding and flash flooding due to heavy
rainfall are possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
MDZ001-501-502-VAZ503-504-WVZ501>506-091945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
337 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated instances of flooding and flash flooding due to heavy
rainfall are possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
DHOF
In the hours before
Local storm report, Jun 8, 3:39 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM MARINE TSTM WIND 1 ENE CAPE ST. CLAIRE 39.05N 76.43W
06/08/2021 M45 MPH ANZ531 MD MESONET
&&
EVENT NUMBER LWX2104259
DHThunderstorm Wind, Prince George'S
- When
- June 8, 4:59 PM EST
- Where
- Prince George'S County, 0.46 mi WSW of Seat Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.878, -76.908
A tree blew down in a yard in Capitol Heights. Several other trees and large branches were blown down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953113.